Indiana, 2024

Damaging Wind in Indiana, March 30, 2024

March 30, 2024 · NWS LMK · 1 event in 1 county or zone

Ahead of a front dropping south through Indiana, a broken line of convection worked its way through southern Indiana. This resulted in one tree being reported down in Dubois County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Ahead of a front dropping south through Indiana, a broken line of convection worked its way through southern Indiana. This resulted in one tree being reported down in Dubois County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 30, 8:33 PM EST, 2 minutes earlier. Its key messages:

  • * Breezy today with chances for showers and thunderstorms late this afternoon and evening. A strong storm or two cannot be ruled out, but severe weather is not expected in general. * Easter Sunday morning showers and some storms will move through the region. Small hail and gusty winds are possible in stronger storms. * Stormy pattern early next week, especially Monday night and Tuesday. Most likely timing for strong/severe storms would be after midnight Monday night through the daytime hours Tuesday. Confidence in the occurrence of storms is high, but confidence in exact storm evolution and timing remains low at this time. * Cold blustery weather arrives by Wednesday with the potential for snow across portions of the area by late Wednesday night into early Thursday morning. Little or no accumulation is expected.
Area forecast discussion, Mar 30, 8:33 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
933 PM EDT Sat Mar 30 2024

...Forecast Update...

.KEY MESSAGES...

* Breezy today with chances for showers and thunderstorms late this
  afternoon and evening. A strong storm or two cannot be ruled out,
  but severe weather is not expected in general.

* Easter Sunday morning showers and some storms will move through
  the region. Small hail and gusty winds are possible in stronger
  storms.

* Stormy pattern early next week, especially Monday night and
  Tuesday. Most likely timing for strong/severe storms would be
  after midnight Monday night through the daytime hours Tuesday.
  Confidence in the occurrence of storms is high, but confidence in
  exact storm evolution and timing remains low at this time.

* Cold blustery weather arrives by Wednesday with the potential for
  snow across portions of the area by late Wednesday night into
  early Thursday morning. Little or no accumulation is expected.

&&

.UPDATE...
Issued at 933 PM EDT Sat Mar 30 2024

Storms have fired along the W-E oriented frontal boundary over the
past couple hours, and have mostly produced pea to half inch hail.
Earlier this evening, storms seemed to struggle around and above 20
K feet and AMDAR/RAP soundings showed a subtle inversion around that
height. However, data also showed that mid level inversion eroding
with time through the evening. More recently, we've seen a stronger
supercell develop over the IND/PAH border and is now moving into
Dubois county. This storm is marginally severe and in a favorable
environment for maintenance. So, will continue to track it as it
moves along and north of I-64. Mainly a hail threat, although can't
rule out an isolated damaging wind gust given the dry low levels and
inverted V type of sounding near the surface. Should be a bit of a
stable layer setting up near the surface with sunset, but overall
think any stronger downburst winds might be able to punch through
with a good enough core drop.

Overall, expect convective activity to continue along the nearly
stationary boundary through the night. Most activity should be sub-
severe however can't rule out a few stronger storms, especially if
that eroding mid level inversion yields some better elevated
instability values.

Previous Update...

Things are quiet across the CWA at the moment, although a couple of
key features to watch over the next 1 to 2 hours for possible
convective initiation. First off, visible satellite imagery shows
some notably more agitated/congested cumulus over far SW Illinois in
the vicinity of KMVN/KMDH/KSAR. This has been an area of focus on
latest runs of the HRRR as a convective initiation point generally
between the 22 and 00z time frame. We are seeing a slight uptick in
surface moisture convergence to around 5 g/kg on the latest SPC
mesoanalysis, so do think if we are going to see something soon, it
will be in this area. From there, convection would likely head
eastward as it moves down and roughly along the I-64 corridor into
the evening hours. If convection is able to fire, the environment
does appear to support some sustained updrafts as modest instability
combines with more than enough deep layer shear. We should become
more stable near the surface the deeper into the evening we get, so
the main threat would be small hail, and perhaps some gusty winds.
Stable layer should mitigate most of that, however the dry low
levels and a bit of an inverted V sounding in the low levels does
cause some concern for gustiness if you get a strong enough storm.
Overall, don't expect anything severe and still not 100% sure we are
going to be able fire anything off for a while given a bit of an H7
inversion. Forecast is on track, just highlighting some areas to
watch over the next couple of hours.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 258 PM EDT Sat Mar 30 2024

This afternoon and evening... The low pressure system and associated
fronts currently located over southern Lake Michigan will continue
to propagate southeast. As the cold front approaches the region, it
will slow and eventually stall into a stationary front over the Ohio
River. This front, coupled with increased moisture into the region
should lead to enough instability to initiate convection around 22-
23Z. With steep lapse rates, could see some gusty winds and small
hail with convection. With sunset, instability will rapidly diminish
and showers and storms will dissipate.

Tonight and Sunday... The quasi-stationary front will meander near
the Ohio River in the overnight and morning hours. Another wave of
showers and some embedded storms are possible as a 35-40kt LLJ moves
through the region and continuous moisture is pumped into the low
levels. Showers and storms are most likely along the frontal
boundary in the I-64 corridor beginning at about 8Z and lasting
until mid-morning. Weak, but sufficient instability, 35-45kts of
effective bulk shear, and steep mid-level lapse rates could lead to
a hail threat. Low temperatures will be in the 50s, with a gradient
of low 50s in the north and warmer to the south.

In the afternoon, the stationary front will begin to lift north and
the region will be deeper within the warm sector. This will allow a
stronger lid to develop and diminish chances for convection. Could
see some showers and isolated storms over southern Indiana closer to
the boundary. Continued southwesterly flow and warm air advection
will bring high temperatures into the mid-upper 70s and even
touching 80 in some areas.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Issued at 258 PM EDT Sat Mar 30 2024

Warm front will keep most of Sunday night's convection focused north
of our area, more toward the I-74 corridor. Can't rule out a few
showers or storms across some of our southern Indiana or northern
Bluegrass counties, so we'll keep a 20-30 POP there during the early
evening. Frontal position a bit uncertain as it could wave north and
south a couple times as sfc lows ride east along the front.

Monday the warm front stays just north of southern Indiana/central
Kentucky. However, as the day progresses the column will moisten and
the cap will weaken as low pressure crossing Kansas and a Bermuda
high pump Gulf moisture northward. H5 speed max will also be
approaching from the west by late afternoon, and its interaction
with the front will spark convection mainly across eastern
MO/central IL/west-central IN. AS a result POPs really ramp up over
our southern Indiana counties late in the day as storms approach.

The strongest sfc waves eject out of SE Kansas/NE Oklahoma Monday
night, with the first crossing southern Indiana just before daybreak
Tuesday and the other during the afternoon. Convection will fire
near or just NW of the Ozarks late Monday, and approach southern
Indiana and central Kentucky in the pre-dawn hours of Tuesday as an
increasingly messy squall line. Even with weakening convection, all
severe modes are still on the table with strong winds just off the
surface, strong shear, and moderate instability. Proximity to the
warm front and backing of winds with sfc waves could enhance
helicity enough to support spin-up tornadoes, and that threat lines
up well with SPC's Day 2 Slight over southern Indiana. Severre wx
chances on Tuesday are dependent on the timing of cold fropa, which
could shunt the better chances more into eastern Kentucky if the
front crosses our area during the diurnal instability minimum.

Flood potential will be limited by fairly quick storm motion, but
there's the chance for enough repeated convective rainfall to
support a Marginal flash flood risk over southern Indiana and north
of I-64 in Kentucky. At this time that looks like a short-fuse,
flashy threat rather than any mainstem river flooding.

Winds outside of thunderstorms will increase considerably as well,
with 30-40 mph gusts likely late Monday night and most of Tuesday.

Strong cold advection sets up behind the front Tuesday evening, and
a deep closed upper low drops through the Great Lakes. Wednesday
looks showery and unseasonably cool under a strong cold pool. Max
temps will struggle to get out of the 40s, and as we cool well into
the 30s Wed night, any lingering precip could change over to snow
with fairly steep low-level lapse rates. At this point it doesn't
look like anything more impactful than a dusting of accumulation on
grassy or elevated surfaces.

Upper trof finally lifts out Thursday to begin a moderating trend,
which could initially be slow as just enough cyclonic curvature
remains that clouds could be stubborn. Better chance for clearing
will be Friday as heights rise and the sfc high drifts into the
Mississippi Valley.

&&

.AVIATION /00Z TAFS THROUGH 06Z TUESDAY/...
Issued at 736 PM EDT Sat Mar 30 2024

Showers and a few storms have developed along a W to E oriented
frontal boundary across the area. Given the nearly stationary aspect
of this front, it could bring a prolonged threat of a few showers
and storms to all of the TAF sites along and near the I-64 corridor
through mid to late morning on Sunday. After that, it is expected to
lift north as a warm front, temporarily taking the threat of showers
and storms away. In addition to the shower and storm threat, also
expect some lowering ceilings after Midnight at all four I-64 TAF
sites (HNB/SDF/LEX/ RGA). The ceilings could settle on either side
of the 2K foot mark, but fully expect some MVFR either way. Some
minor vis restrictions could also occur in this corridor, although
lesser confidence in that scenario.

Surface winds will be light and variable while the front hangs over
the area, and then take on a SSW component through the afternoon on
Sunday as the warm front lifts north. BWG will stay south of all of
this activity, and only expect some mid level clouds, but continued
VFR through this forecast cycle.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.

&&

UPDATE...BJS
SHORT TERM...SRM
LONG TERM...RAS
AVIATION...BJS
Hazardous weather outlook, Mar 30, 3:01 PM EST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
401 PM EDT Sat Mar 30 2024

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-312015-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
401 PM EDT Sat Mar 30 2024 /301 PM CDT Sat Mar 30 2024/

This Hazardous Weather Outlook is for Indiana, south central
Indiana, east central Kentucky, north central Kentucky, northwest
Kentucky and south central Kentucky.

.DAY ONE...Tonight.

Showers and thunderstorms are expected to develop late this
afternoon, continuing through the evening hours. Lightning will be
the main hazard with storms, though small hail and gusty winds are
also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few thunderstorms could be strong north of Interstate 64 on Sunday
morning. The main threat Sunday would be some large hail and
lightning.

Strong to severe storms are possible late Monday evening through
Tuesday afternoon. The best chance for severe storms Monday night
will be across southern Indiana, where damaging winds, large hail,
spin-up tornadoes, and localized flooding are possible. Confidence in
location and timing of strong storms on Tuesday is lower, but
damaging winds, large hail, and tornadoes are all possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed at times Sunday through
Tuesday.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

SRM/RAS

In the hours before

Special weather statement, Mar 30, 6:49 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Louisville KY
749 PM EDT Sat Mar 30 2024

INZ078-079-092-KYZ032-310015-
Jefferson IN-Clark IN-Scott IN-Trimble KY-
749 PM EDT Sat Mar 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN JEFFERSON...
NORTHEASTERN CLARK...SOUTHEASTERN SCOTT AND WESTERN TRIMBLE COUNTIES
THROUGH 815 PM EDT...

At 748 PM EDT, Doppler radar was tracking a strong thunderstorm near
Scottsburg, moving east at 40 mph.

HAZARD...Pea to Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Scottsburg, Vienna, Lexington, Hanover, Saluda, Bethlehem, Milton,
Underwood, Otto, and Trout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3872 8532 3852 8534 3861 8581 3869 8581
TIME...MOT...LOC 2348Z 274DEG 34KT 3865 8569

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

BTN

The radar

The Evansville,IN radar (KVWX), 62 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dubois

When
March 30, 8:35 PM EST
Where
Dubois County, 2.58 mi WNW of Ireland
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.433, -87.045

A tree fell and blocked State Road 56 and 750 West.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171111.